Document Detail


Gastric emptying effect by 4-aminopyridine in patients with chronic spinal cord injury.
MedLine Citation:
PMID:  17416285     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: 4-Aminopyridine (4-AP) given to patients with chronic spinal cord injury (SCI) has shown beneficial effects in some somatic and autonomic functions, although patients often develop dyspeptic symptoms. 4-AP is a potassium-channel blocker capable of altering gastro-pyloric functions as demonstrated experimentally. Our objective was to examine the influence of 4-AP treatment on gastric emptying in patients with chronic SCI. METHODS: Gastric emptying was measured by the acetaminophen absorption test in 18 patients (9 with cervical and 9 with thoracic injury), and 9 healthy volunteers. Patients received increasing oral doses, 5 mg day(-1) of oral 4-AP (5-30 mg day(-1)), for 12 weeks. Patients were studied before and at the end of the last week of 4-AP treatment, whereas healthy volunteers (without 4-AP treatment) were studied only once. Whole blood samples of 2.5 mL were drawn at 0 (before 1 g of oral acetaminophen) and at 15, 30, 45, 60, 75, 90, 105 and 120 min postdose. Acetaminophen concentration in plasma was determined by high-pressure liquid chromatography. RESULTS: Treatment with 4-AP significantly delayed stomach emptying in patients with chronic SCI, considering the significant decreasing of acetaminophen absorption (t paired test, p <0.05). This effect did not correlate either to the level or ASIA score of the injury (linear regression correlation analysis, r(2) = 0.003 and 0.015, respectively). No significant differences were observed by comparing data of patients before 4-AP treatment with healthy volunteers. CONCLUSIONS: 4-AP intake in patients with chronic spinal cord injury significantly slowed gastric emptying regardless of level and ASIA score of the injury.
Authors:
Israel Grijalva; Gabriel Guízar-Sahagún; Delia Rodríguez-Pacheco; Carlos Francisco-Argüelles; Gilberto Castañeda-Hernández; José Antonio Palma-Aguirre
Related Documents :
17216905 - Connection between masticatory efficiency and pathomorphologic changes in gastric mucosa.
2083855 - Development of gastric dysplasia in pernicious anaemia: a clinical and endoscopic follo...
2735335 - Effect of sucralfate and cimetidine on rheumatoid patients with active gastroduodenal l...
22068245 - A new, vitamin d- based, multidimensional nomogram for the diagnosis of primary hyperpa...
18973405 - Capillary malformation associated with angiolipoma: analysis of 127 consecutive clinic ...
18051625 - Rigid spine syndrome: vacuolar variant multimodal evoked potentials.
Publication Detail:
Type:  Journal Article; Research Support, Non-U.S. Gov't     Date:  2007-03-12
Journal Detail:
Title:  Archives of medical research     Volume:  38     ISSN:  0188-4409     ISO Abbreviation:  Arch. Med. Res.     Publication Date:  2007 May 
Date Detail:
Created Date:  2007-04-09     Completed Date:  2007-06-14     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9312706     Medline TA:  Arch Med Res     Country:  United States    
Other Details:
Languages:  eng     Pagination:  392-7     Citation Subset:  IM    
Affiliation:
Medical Research Unit for Neurological Diseases, Hospital de Especialidades, Centro Médico Nacional Siglo XXI, Instituto Mexicano del Seguro Social, Mexico City, Mexico. igrjalvao@yahoo.com
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
4-Aminopyridine / adverse effects*,  therapeutic use
Adult
Dyspepsia / chemically induced,  diagnosis*
Female
Gastric Emptying / drug effects*
Humans
Male
Middle Aged
Potassium Channel Blockers / adverse effects*,  therapeutic use
Spinal Cord Injuries / drug therapy*
Chemical
Reg. No./Substance:
0/Potassium Channel Blockers; 504-24-5/4-Aminopyridine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Relationship between white blood cell count and Framingham Risk Score in asymptomatic men.
Next Document:  Macular edema in unregulated type 2 diabetic patients following glycemic control.